Michigan, 2005

Hail in Michigan, September 7, 2005

September 7, 2005 · NWS APX · 6 events in 5 counties and zones

Severe thunderstorms developed along and ahead of a slow moving cold front. Penny to nickel sized hail fell from the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Severe thunderstorms developed along and ahead of a slow moving cold front. Penny to nickel sized hail fell from the strongest storms. Some of the storms were also slow moving, with radar estimates of four to five inches of rain in parts of Benzie County. However, no reports of flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 7, 10:15 AM EST, 42 minutes earlier.

Area forecast discussion, Sep 7, 10:15 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT WED SEP 7 2005

.UPDATE...SURFACE FRONT HAD SETTLED INTO NW COUNTIES OF N LOWER MI
THIS MORNING...AND SHOWERS/THUNDERSTORMS WERE COMMON WITHIN THE
ASSOCIATED SURFACE-850 MB THETA-E AXIS/S/SE OF AXIS OF 850-700 MB
FRONTOGENESIS...JUSTIFYING LIKELY POPS FOR PARTS OF NORTHERN LOWER
MICHIGAN INTO THIS AFTERNOON.

50+ KNOT 500 MB WINDS AND 0-6 KM SHEAR 30+ KNOTS WILL REMAIN NORTH
OF THE SURFACE BOUNDARY/FAVORED AXIS FOR DEEP MOIST CONVECTION...BUT
LOW LEVEL CONVERGENCE ALONG THE FRONT...AND A PREFRONTAL ENVIRONMENT
FEATURING SURFACE BASED CAPES AROUND 1500 J/KG (SOUNDING MODIFIED
FOR TEMPS LOWER 80S/DEWPOINTS MID 60S)...WET BULB ZERO HEIGHTS
10.5-11.5 KFT AND 0-6 KM BULK SHEAR 20-25 KNOTS WILL PROMOTE
MULTICELLULAR STORMS WITH AN ISOLATED SEVERE HAIL THREAT THROUGH THE
AFTERNOON.

ROWLEY

&&

.PREV DISCUSSION ISSUED 357 AM WED SEP 7...

ON THE CURRENT SURFACE MAP...WEAK COLD FRONT EXTENDS ACROSS THE
WESTERN UPPER PENINSULA INTO EAST CENTRAL WISCONSIN. 1028 MB HIGH
PRESSURE IS CENTERED ACROSS EASTERN MONTANA. SATELLITE LOOP AND
SURFACE OBSERVATIONS INDICATE AREA OF MID CLOUDS POISED TO MOVE OUT
OF THE SOUTHEAST FORECAST AREA WITH ONLY SCATTERED CLOUDS ELSEWHERE.
CLOUDS ARE STARTING TO INCREASE ACROSS WISCONSIN. APX RADAR IS QUIET
AT THE MOMENT WITH RETURNS INCREASING ACROSS THE SOUTHERN TWO-THIRDS
OF MINNESOTA (BUT NO SURFACE OBSERVATIONS INDICATING ANY RAIN YET).
THE MAIN SHORT TERM CONCERN DEFINITELY REVOLVES AROUND POPS TODAY.

THE WEAK COLD FRONT WILL TRUDGE ACROSS THE FORECAST AREA THIS
MORNING AND AFTERNOON LIKELY CLEARING SOUTHEAST ZONES LATE IN THE
DAY. THERE IS NOT ANY PRECIPITATION TO SPEAK OFF OUT AHEAD OF OR
WITH THE FRONT SO FAR. THIS IS NOT A SURPRISE SINCE MODELS INDICATE
THAT THERE IS LITTLE SURFACE CONVERGENCE OR UPPER LEVEL DIVERGENCE.
HOWEVER...MODELS DO CONTINUE TO DEVELOP AN AREA OF PRECIPITATION
WHICH IS SHOWN TO MOVE ACROSS NORTHERN LOWER TODAY. THIS SCENARIO IS
STILL POSSIBLE AS MODELS HAVE WEAK DEFORMATION AND Q-VECTOR FORCING
ALONG WITH SOME THETA-E RIDGING. IN ADDITION...LIMITED CLOUD COVER
TO START THE DAY WILL LEAD TO DECENT INSTABILITY (700-500 MB LAPSE
RATES 6-6.5 C/KM AND 1000-1500 J/KG OF CAPE) SO A FEW SHOWERS/STORMS
COULD DEVELOP. SO HAVE LEFT IN CHANCE POPS ACROSS ALL OF NORTHERN
LOWER FOR THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED WITH
FAIRLY WEAK MID AND LOW LEVEL WIND FIELDS (LESS THAN 30 KNOTS FROM
500 MB TO THE SURFACE) AND FAIRLY HIGH FREEZING LEVELS (AROUND 13K
FEET). MEANWHILE ACROSS EASTERN UPPER...EARLY FRONTAL PASSAGE (BY
MID MORNING) AND DRY AIR ADVECTION THIS AFTERNOON SHOULD INHIBIT
ACTIVITY. HIGHS ARE EXPECTED TO RANGE FROM THE MIDDLE 70S NORTH TO
THE LOWER 80S SOUTHEAST.

SULLIVAN

LATER PERIODS...REASONABLY FAST WNW FLOW ALOFT WILL CONTINUE ACROSS
SOUTHERN CANADA AND THE NORTHERN TIER. FLOW WILL BEGIN TO AMPLIFY ON
FRIDAY...AS ENERGY DIGGING INTO THE PAC NW PROMPTS DOWNSTREAM
RIDGING IN THE CENTRAL US. AT THE SURFACE...TODAYS COLD FRONT WILL
EVENTUALLY SETTLE JUST SOUTH OF LOWER MI...AS HIGH PRESSURE MOVES
OVER THE NORTHERN LAKES. RIDGING WILL SLIP EAST THU NIGHT...WITH
RETURN FLOW STRONGEST TO THE WEST AND SOUTH...AND PERHAPS A WAVE
DEVELOPING ON THE FRONT IN CENTRAL/NORTHERN IL. PRECIP CHANCE EARLY
TONIGHT WITH DEPARTING BAROCLINIC ZONE...AND THEN AGAIN THU NIGHT/
FRIDAY WITH INCREASING WARM/MOIST ADVECTION JUST UPSTREAM... ARE THE
MAIN CONCERNS.

MODELS...NAM IS SLOWER AND MORE AMPLIFIED WITH A SHORTWAVE DROPPING
INTO THE SOUTHERN LAKES LATE THU NIGHT/EARLY FRIDAY. THE SLOWER PART
MAKES SENSE...AS THE WAVE IS A LITTLE SOUTH OF THE FASTEST FLOW
ALOFT. NAM MIGHT BE A BIT OVERAMPLIFIED...DUE TO BRINGING A POTENT
MCS ALONG FOR THE RIDE.

TONIGHT...THOUGH FRONT WILL BE CLEAR THE FORECAST AREA...PUSH OF
COOLER/DRIER AIR IS INITIALLY UNIMPRESSIVE. MODELS HAVE BEEN
CONSISTENT IN PORTRAYING ELEVATED INSTABILITY (500-750J/KG)
LINGERING IN THE SOUTHERN ZONES EARLY IN THE EVENING. ANYTHING THAT
FIRES LATE IN THE AFTERNOON WOULD LINGER INTO EARLY EVENING...EVEN
AS 1000- 850MB CONVERGENCE FADES AWAY BETWEEN 21Z AND 00Z. AS
EARLIER SHIFTS MENTIONED...SOUTHERN ZONES COULD ALSO BENEFIT FROM
BEING ON THE SOUTHERN FRINGE OF 850-700MB FRONTOGENETIC BAND OVER
NORTHERN WI/UPPER MI. WILL MAINTAIN A CHANCE OF SHRA/TSRA EARLY IN
THE EVENING (BEFORE 9PM). AFTER THAT...SURFACE RIDGING AND DEEP
DRYING BECOME STRONGLY ESTABLISHED...WITH PWATS AROUND A HALF-INCH
OVERNIGHT. MAINLY CLEAR SKIES ANTICIPATED...WITH EXCEPTIONS OF SOME
DEBRIS MID CLOUDS IN THE FAR SOUTH...AND SOME STRATOCU IN EASTERN
UPPER MI AS A WEAK SURFACE TROF APPROACHES FROM THE NW LATE. TEMPS
WILL COOL OFF RAPIDLY WITH GOOD RADIATIONAL COOLING CONDITIONS...
WITH THE SHORELINES 50-55 AND SOME INTERIOR LOCALES DOWN WELL INTO
THE 40S.

THURSDAY...FORECAST CONCERNS MINIMAL WITH HIGH PRESSURE AND A DRY
AIRMASS OVERHEAD. RETURN FLOW WILL INCREASE INTO THE UPPER MS VALLEY
DURING THE DAY...AND SOME WARM ADVECTION DEBRIS MID/CLOUDS COULD
REACH THE WESTERN ZONES IN THE AFTERNOON. MODEL SOUNDINGS SUPPORT
ONLY A FEW TO PERHAPS SCT CUMULUS...DUE TO A DRY BOUNDARY LAYER
(SURFACE DEW POINTS IN THE UPPER 40S/NEAR 50). MAX TEMPS WILL BE IN
THE 70S...GIVEN ABUNDANT SUN EXPECTED THE WARMER NAM TEMPS APPEAR
REASONABLE.

THURSDAY NIGHT/FRIDAY...NAM/GFS BOTH FAVOR MCS DEVELOPMENT IN WI
LATE THURSDAY...NORTH OF STATIONARY FRONT AND IN REGION OF BEST
SOUTHERLY FLOW (850MB WINDS 20-25KT). AS MENTIONED ABOVE GFS IS
FASTER (AND PROBABLY IN ERROR)...AND IS ALSO INCLINED TO BRING
PRECIP DUE EAST ACROSS MUCH OF LOWER MI DURING THE NIGHT. INSTEAD...
A ESE TO SE PROPAGATION SHOULD BE FAVORED (PER THE NAM)...GIVEN BEST
INFLOW WILL BE INTO THE SW FLANK...AND ANTECEDENT AIRMASS ON THE NE
FLANK IS DRY AND STABLE. THUS...THOUGH NAM IS LIKELY OVERDOING THE
WAVE ALONG THE BOUNDARY...FOCUS SHOULD BE CLEARLY BE NEARER THE
FRONT TO OUR SOUTH. WILL THUS MAINTAIN A DRY FORECAST FOR THU NIGHT/
EARLY FRIDAY. WE NEVER GET IN ON THE RETURN FLOW ON FRIDAY...EVEN AS
HIGH PRESSURE MOVES INTO UPSTATE NY RIDGING WILL EXTEND WEST INTO
NORTHERN MI...KEEPING OUR 1000-850MB FLOW EASTERLY WITH WEAK COOL
ADVECTION. COMBINED WITH RAPIDLY BUILDING HEIGHTS ALOFT...AND MODEL
SOUNDINGS ARE STABLE FRIDAY AFTERNOON. THUS DRY FORECAST SHOULD HOLD
FRIDAY...WITH MAX TEMPS NEAR OR A BIT COOLER THAN THURSDAY (MOST
NOTABLY COOLER IN NE LOWER MI WITH ONSHORE FLOW).

NO CHANGES TO LATER PERIODS.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 7, 8:05 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EDT WED SEP 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
905 AM EDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS NORTHERN LOWER
MICHIGAN...LINGERING INTO EARLY EVENING SOUTH OF M-72. ISOLATED
THUNDERSTORMS MAY PRODUCE HAIL TO ONE INCH IN DIAMETER...ESPECIALLY
ALONG AND SOUTH OF M-32 BETWEEN 10 AM AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN SUNDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/SPR

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Benzie

When
September 7, 10:57 AM EST
Where
Benzie County, Lake Ann
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -85.850

Hail, Grand Traverse

When
September 7, 11:00 AM EST
Where
Grand Traverse County, 9 mi N of Interlochen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -85.750

Hail, Leelanau

When
September 7, 11:00 AM EST
Where
Leelanau County, 5 mi S of Cedar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.783, -85.800

Hail, Manistee

When
September 7, 1:20 PM EST
Where
Manistee County, Copemish
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.483, -85.917

Hail, Alcona

When
September 7, 3:10 PM EST
Where
Alcona County, Mikado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -83.417

Hail, Benzie

When
September 7, 4:25 PM EST
Where
Benzie County, Elberta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -86.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475665, 5475666, 5475667, 5475668, 5475669, 5475670.